Hail, Haskell
- When
- June 1, 5:00 PM CST
- Where
- Haskell County, 1.78 mi WNW of Satanta Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.460, -101.010
An isolated severe thunderstorm produced large hail and subsequently flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe thunderstorm produced large hail and subsequently flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 1, 3:35 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 435 PM CDT Sat Jun 1 2019 ...Updated Aviation... .SHORT TERM...(This afternoon through Sunday night) Issued at 1200 PM CDT Sat Jun 1 2019 Small morning MCS was exiting SW KS into NW Oklahoma late this morning. An outflow boundary eminating from this activity is noted on satellite, trailing through the northern panhandles and far SW zones. Mesoanalysis shows instability building strongly and quickly just south of this outflow boundary, with CAPE already in excess of 3000 J/kg as of 11 AM. The latest HRRR iterations redevelop convection along this SW KS/OK border region by 3-4 pm, with 12z NAM/GFS subsequently spreading a convective complex across the southern zones overnight tonight. Consensus from models is pretty clear that convective coverage will favor areas south of US 50 through tonight, and many northern zones may remain dry. With broad upper ridging aloft, support aloft is weak/marginal, but directional shear and abundant CAPE should allow for some convective organization, at least early in the convective cycle. Initial risk from early storm development late this afternoon will be large hail, when CAMs suggest several left- moving supercells are possible. With the old outflow boundary in the vicinity acting as a source for additional vorticity, can't rule out a tornado or two through this evening, most likely in the Elkhart- Liberal vicinity through 7 pm. After that, threats will transition to heavy, flooding rain and strong winds. Slight risk (15% wind/hail, 2% tornado probabilities from SPC) are justified. Tonight, behind any convective complex, moist easterly upslope components will encourage stratus and fog development through Sunday morning. 12z NAM in particular is bullish with fog development Sunday morning, and with wet soils/standing water will need to monitor for fog coverage/impact. After a probable small break in convective coverage early/midday Sunday, all models regenerate thunderstorms in the region Sunday afternoon and Sunday night. Models all agree on this; the question is one of mode, placement, severity and hazards. 12z NAM/GFS seem to fall in line with SPC Day 2, with scattered supercells from NE New Mexico to SE Colorado initially, growing upscale into another complex as activity evolves eastward into Kansas Sunday evening. Broadbrushed chance category pops for all zones Sunday PM with this expected evolution. With established moist SEly boundary layer inflow late Sunday, any convective complex may be more organized/intense, compared to Saturday's activity. Through the weekend, will need to keep abreast of the flooding threat. Will continue to assess the need for a flash flood watch, with repeated rounds of heavy rain expected through Sunday and beyond. In this pattern, training heavy rains over wet soils will likely be the primary hazard, more so than hail/wind. .LONG TERM...(Monday through Saturday) Issued at 225 PM CDT Sat Jun 1 2019 A stagnant but convectively active period is expected Monday through Wednesday. A weak 577 dm upper low and elongated trough centered in southern California at 7 pm Monday will crawl eastward to southern Arizona Tuesday, and weakening to an open shortwave trough as it arrives on the plains Wednesday. Various weak disturbances embedded in the flow, ahead of this approaching system, will interact with reservoirs of instability to produce daily rounds of mainly afternoon/nighttime thunderstorms each day Monday through Wednesday. Assessing severe potential on each of these days is largely a futile endeavor more than a day in advance, as the previous day's convection will determine coverage and outcome of the next day's convection. It's getting to be that time of year when, in the absence of stronger synoptic forcing, mesoscale/outflow influences become more important in convective evelution. That all said, the clear message is: repeated rounds of thunderstorms and heavy rain are appearing likely for this three day period on top of very wet antecedent soil conditions. Flash flooding will be a concern through Wednesday, and a flash flood watch may eventually be needed. Pending mesoscale details, broadbrushed chance category pops for most zones for this three day period. With the moisture supply remaining high, and no change in airmass, temperatures will change little on a daily basis, with highs in the low to mid 80s, and lows in the upper 50s and lower 60s. A drier pattern is expected to emerge beginning Thursday. 12z ECMWF strengthens the upper low a bit to 575 dm over NE Oklahoma at 7 pm Thursday, which would spread sinking subsidence over SW KS and put an end to the thunderstorm machine. GFS and the model blend is a little slower with this, hanging onto chance pops for the eastern zones for one more day Thursday. Certainly by Friday, as the upper low migrates into the Mississippi valley, and ridging builds along the spine of the Rockies, a dry forecast looks appropriate with drier subsidence in place. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 435 PM CDT Sat Jun 1 2019 Still expecting scattered convection near GCK, LBL and DDC over the next few hours. Using the HRRR as a guide, included convective TEMPO groups through 04z Sun. Low confidence if any terminal will be directly impacted, and continued to keep HYS dry. With moist upslope boundary layer flow tonight, models continue to produce stratus, but have backed on forecasting IFR ceilings through Sunday morning. Consensus is VFR/MVFR stratus will prevail. Outside of convection, light easterly wind components will prevail through Sunday morning. After 15z Sun, SE winds increase, gusting in the 20-25 kt range. Another round of convection is expected Sunday afternoon and night. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 79 61 80 / 40 30 50 30 GCK 58 79 59 84 / 30 20 50 20 EHA 58 82 59 84 / 40 40 60 20 LBL 62 80 61 82 / 40 40 60 20 HYS 56 76 60 79 / 10 10 50 50 P28 60 78 62 80 / 40 40 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 258 AM CDT Sat Jun 1 2019 KSZ030-031-043>046-061>066-074>081-084>090-020800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 258 AM CDT Sat Jun 1 2019 /158 AM MDT Sat Jun 1 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Slight risk for severe weather is expected today between 4 and 10 pm. Main threats will be hail up to the size of golf balls and damaging winds 60 mph or greater. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Severe weather could be possible again Sunday night into Monday morning with hail, wind, and flooding rains possible. Storms will be possible through Friday with more chances of severe storms and flash flooding. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 to 10 PM today mainly along and south of K-96. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
453 PM CDT Sat Jun 1 2019
KSZ063-075-076-012245-
Finney KS-Grant KS-Haskell KS-
453 PM CDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...EAST
CENTRAL GRANT...NORTHWESTERN MEADE AND HASKELL COUNTIES UNTIL 545 PM
CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ryus, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sublette, Satanta, Tice, Ryus and Plymell.
LAT...LON 3740 10101 3751 10120 3781 10103 3781 10077
3745 10065 3740 10065
TIME...MOT...LOC 2153Z 214DEG 16KT 3754 10105
FINCHThe Dodge City radar (KDDC), 98 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Water was over the road on the south side of Satanta.
Water was crossing Highway 27 near CR13.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839849, 839850, 839846, 839848.